Massachusetts, 2017

Flash Flood and Damaging Winds in Massachusetts, August 3, 2017

August 3, 2017 · NWS BOX · 4 events in 1 county or zone

A mid-level disturbance over the Great Lakes and moist unstable air over New England combined to generate a few damaging thunderstorms and heavy downpours in Northwestern Massachusetts during the afternoon of August 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mid-level disturbance over the Great Lakes and moist unstable air over New England combined to generate a few damaging thunderstorms and heavy downpours in Northwestern Massachusetts during the afternoon of August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 3:30 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
430 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms over N/W MA and CT this
afternoon, a more quiet Friday. Low clouds and fog in between
during the overnight into early morning hours into Saturday
prior to a cold front bringing the next best chance of showers
and thunderstorms. The heat and humidity will break Saturday
night and Sunday as the cold front pushes offshore. Expect a
beautiful day on Sunday with low humidity and mild temperatures.
Another threat for showers and thunderstorms moves in late
Monday into Tuesday. Dry and mild conditions should return
during the middle and latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Into this evening...

Continued risk of widely scattered showers and thunderstorms
over N/W portions of MA and CT. However, as stated earlier, the
combination of subtle mid-upper level height rises out ahead of
deeper troughing over the Great Lakes coupled with marginal mid-
level lapse rates, especially compared to yesterday, results in
a less favorable environment for ascent and storm development.
If anything, mainly consequential of differential heating and
convergent, anabatic flow up the high terrain, as well as along
onshore sea-breezes which can be easily seen within the satellite
cumulus field. However, given the proximity of the sea-breezes
to the aforementioned height rises, and subsequent greater measure
of anti-cyclonic flow, the better wet-weather chances remain over
N/W areas of MA and CT. Showers having already developed, expecting
this activity to percolate through the remainder of the afternoon,
dissipating into evening with loss of daytime heating.

Chance PoPs. Main threat of heavy rain, localized flooding given
weak steering flow. Lesser risk of gusty winds and small hail
given lack of instability, weak shear. Storm cores likely not
going to be lofted as high as they were yesterday.

Highs topping around the low to mid 80s, cooling slowly. Remaining
sultry, dewpoints around the mid to upper 60s, some low 70s.

Tonight...

With convection concluding, some scattered to mid to high deck clouds
lingering, winds become light. Expecting widespread low clouds to
redevelop along with patchy dense fog subsequent of nocturnal cooling
in an environment of high dewpoint air as the boundary layer decouples,
moisture pooling beneath the inversion. NCAR ensembles signal highest
probability of lowest visibility across SE interior of S New England
and within the CT River Valley, however the SREF focus is slightly
more S/W encompassing the CT River Valley as well. A blend of the
two nearly rehashing the fog observed earlier Thursday morn. Attendant
mid-level energy through the cyclonic flow tightening ahead of a
sharp, deepening trough across the Great Lakes Region, some of the
forecast guidance suggests some light shower / drizzle activity over
W New England given a weak measure of ascent. This may complicate
matters should a cloud deck emerge that would limit radiational cooling.
Will continue with slight chance PoP wording mainly W of a N-S line
through Worcester County MA but feel these PoPs are mainly a consequence
of ascent on the moist, decoupled boundary layer with drizzle outcomes.
Will keep with shower- wording. Lows in the 60s, remaining sultry.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...

Overall a quiet day. Several things to consider: 1.) continued mid
to upper level height rises across the region out ahead of a sharp
trough axis sweeping through the Great Lakes, 2.) marginal lapse
rates, hardly steep, 3.) low clouds and fog likely to linger longer
during the morning hours, and 4.) potentially in wake of overnight
into morning lead mid-level shortwave energy that S New England is
within a region of prevailing subsidence, or rather void of any
ascent. Leaning that low clouds and patchy dense fog limit
differential heating to destabilize the boundary layer and initiate
convection. Forecast model consensus of little activity, if any.
Enhanced S flow parent with tightening baroclinicity out ahead of
the digging trough from the W. Looking at wind gusts up around 20
mph, more likely as low clouds erode as daytime heating proceeds.
Highs around the low to mid 80s with sultry air as dewpoints around
the mid 60s continue.

Friday night...

Potential soupy night as rain ahead of a cold front encroaches from
the W. Moisture surging in with enhanced S flow ahead of sharp
troughing and attendant surface cold front sweeping in from the W.
Remnant convection out along and ahead, reaching W New England by
morning but dissipating given the nocturnal period and lack of
instability associated with differential heating. A mix of light
rain and drizzle considering cyclonic flow, falling heights,
increasing ascent. Will hint at likely PoPs into N/W MA and CT by
morning with a low risk of thunderstorms.

Otherwise low clouds and patchy dense fog filling back in as once
again the boundary layer decouples and moisture pools beneath the
inversion, higher confidence to the E with more clear conditions
and nocturnal cooling proceeding towards high dewpoints around the
mid 60s. SREF probability have a higher probability of low clouds
with slightly lesser signals of dense fog.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Highlights...

* Warm and humid with scattered showers/thunderstorms Saturday
* High pressure brings dry and mild conditions Saturday night into
  Monday
* Low pressure passes across the region late Monday into Tuesday
  with the threat for showers/thunderstorms
* Looking dry and mild Wednesday-Thursday

Overview...

12Z model guidance and ensembles continue to signal broad
troughing across the eastern half of the lower 48, while high
amplitude ridging remains along the Pacific coast and a cutoff
H5 low spins across the Gulf of Alaska through a good portion of
this period. Noting weak short waves moving across southern
Canada into portions of the northern tier states in the fast,
broad flow. However, most of the energy with these short waves
remains mainly N of the region for most of the period. The best
mid level energy with the passing front during Sat remains
between the Great Lakes and Hudson Bay, though will see a quick
shot of showers/thunderstorms as it passes. This front stalls
south of the region early next week as the overall steering flow
flattens out across the mid Atlantic region. Another low moves
along this front, which could bring another shot of
precipitation and convection around the Monday night-Tuesday
timeframe. As high pressure remains over the western Atlantic,
models and ensembles trying to signal some blocking toward
Wednesday and next Thursday, with a possible H5 cutoff
developing around south central Canada. This may allow some mid
level H5 height rises for more dry and mild conditions at the
mid to late week timeframe.

Details...

Saturday...H5 short wave moves across southern Quebec, with
trailing energy near/ahead of surface cold front. Front should
push offshore Sat evening with improving conditions. Noting H85
temps drop back to +8C to +11C by 12Z Sun, rather cool for late
summer. Dewpts will also fall back Sat night, down to the 50-55
degree range late at night away from the immediate coast. Expect
highs in the mid 70s to around 80, running close to seasonal
normals, but overnight lows fall back to the mid 50s to around
60, except 60-65 at the coast.

Sunday and Sunday night...Expect mainly sunny skies and dry
conditions. Dewpts will be mainly in the 50s, but could drop to the
upper 40s across the higher inland terrain. With H85 temps remaining
in the +9C to +11C range, rather cool pool overhead. Highs will
mainly be from 75 to 80, except may only reach the lower 70s across
the higher terrain of central Mass and the E slopes of the
Berkshires.

Clouds look to increase Sun night. Leading edge of a few showers may
reach into central and western areas after midnight ahead of next
system.

Monday-Tuesday...Low pressure out of the Ohio valley/south
central Great Lakes will push E along stationary from across the
mid Atlantic coast, which should pass across the region around
Tuesday morning though still some question on timing and track.
Question this period will be the amount of instability that may
be associated with this system, on the N side of the front. May
see some marginal instability, so kept mention for chance of
thunderstorms mainly Mon and Mon night, but at this point looks
like the best chance will be for showers which could linger into
part of Tuesday.

Wednesday-Thursday...At this point, models in pretty good
agreement in bringing large high pres across the region. Should
see temps running close to or a bit below seasonal levels.
Average confidence.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...

Rest of today...High confidence.
VFR. SCT-BKN CIGs around 4-5 kft. SCT SHRA/TSRA over N/W terminals
of MA and CT. If any impact, possible TEMPO MVFR-IFR with +RA.
Can not rule out VRB10G20KT with TSRA. Otherwise, S winds around
10 to 15 kts, gusts up to 20 kts, strongest along the S coast and
within Narragansett Bay.

Tonight...Moderate confidence.
SCT SHRA/TSRA dissipate into evening. VFR initially again but
expect IFR-LIFR CIGs and VSBYs to develop, more widespread over
S New England terminals into Friday morning. Highest confidence
within the CT-River Valley and across interior SE New England.
Light S winds. Low risk of -SHRA/-DZ over W terminals towards
morning.

Friday...Moderate confidence.
Slowly improving conditions to VFR towards midday. The -SHRA/-DZ
threat, if any to the W, concluding as IFR-LIFR lifts. Thereafter
a mainly dry day with SCT low-end VFR CIGs 4-5 kft agl with breezy
S winds again, 10-15 kts, gusts up to 20 kts, strongest along S-
coastal terminals.

Friday Night...Moderate confidence.
Dropping down to IFR-LIFR once again with respect to CIGs and
VSBYs with continued breezy S winds. -RA moving into W terminals
towards morning. Low risk TSRA.

KBOS Terminal...Moderate confidence.
Holding SHRA/TSRA W of the terminal. VFR. MVFR-IFR potential
forecast into early morning Friday however can not rule out that
the terminal remains VFR.

KBDL Terminal...Moderate confidence.
Expect SHRA/TSRA will remain just N/W of the terminal, however
will continue the VCTS as a precaution. Expecting the return of
IFR-LIFR overnight, a potential repeat of Wednesday night into
Thursday morning. Impacts to the Friday AM push.

Outlook /Saturday through Tuesday/...

Saturday...Moderate confidence.
Areas of MVFR-IFR conditions in low clouds, fog and scattered
SHRA/TSRA. CIGS should lift to VFR from W-E during the afternoon
but may may linger along E coastal Mass through 00Z Sun. MVFR-
IFR VSBYS should also improve from W-E. S-SE wind 10-15 kt early
will shift to W as cold front passes. Precip lingers through
the day, though will taper off across western areas during the
afternoon.

Saturday night...Moderate to high confidence.
Leftover MVFR VSBYS in scattered showers/TSRA Sat evening
across central and E areas should improve to VFR by around 04Z-
05Z as front moves offshore.

Sunday...High confidence.
VFR conditions with dry weather. W-NW winds 10-15 kt may gust
to 20 kt during the afternoon along the immediate coast Sun
afternoon.

Sunday night through Tuesday...Moderate confidence.
VFR and dry to start through midnight Sunday night, then lower
to MVFR-low end VFR in chance of showers/TSRA late Sunday night
through Tue morning then should improve. Areas of MVFR-IFR VSBYS
in fog as well.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Breezy S winds, 10 to 15 kts, with gusts up to 20 kts throughout,
to which the greatest risk is during the daytime hours with boundary
layer mixing. Pushing seas up to 4 feet, up to 2 feet within inner
harbors and sounds. This can be particularly hazardous for small
boaters. With evening and overnight periods, anticipate low clouds
and dense fog to develop, especially with areas where winds become
light, more notably along the near-shore. Could potentially see
some showers move into the S waters towards Saturday morning, though
a low risk.

Outlook /Saturday through Tuesday/...

Moderate to high forecast confidence through the period.

Saturday...
S-SE winds during Saturday, then shift to W with gusts up to 20
kt from W-E Saturday night. Reduced visibility in
showers/scattered thunderstorms and patchy fog, though will
likely improve from W-E late Sat night. Seas 3 ft or less.

Sunday...
W-NW winds gusting up to 20 kt on the open waters Sun will
shift to W-SW Sun night ahead of next front. Dry conditions Sun
into early Sun night, then visibility restrictions in patchy fog
mainly after midnight, then in a few showers toward daybreak.
Seas 4 ft or less.

Monday and Tuesday...
Showers and patchy fog will reduce visibility through most of
the period. Chance of thunderstorms Mon into Mon night. S-SE
winds may gust up to 20 kt at times Mon-Mon night. Seas may
approach 5 ft on the southern outer waters. Showers may push
offshore during Tue.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Sipprell/EVT
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...EVT
AVIATION...Sipprell/EVT
MARINE...Sipprell/EVT
Hazardous weather outlook, Aug 3, 4:28 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
528 PM EDT Thu Aug 3 2017

MAZ002-003-008>011-042130-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

There is a low risk of isolated thunderstorms this evening. The main
threat will be locally heavy rainfall.

Dense fog may develop around or after midnight tonight which may
reduce visibility to one-quarter of a mile or less. This may lead to
hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong thunderstorms are possible on Saturday. The main
threats will be gusty winds and heavy rain.

Dense fog may linger into Friday morning before dissipating, then
may redevelop late Friday and last into Saturday morning. Visibility
may lower to one-quarter of a mile or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-017-018-042130-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for eastern Massachusetts and
southeastern Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dense fog may develop late Friday night and last into Saturday
morning. Visibility may lower to one-quarter of a mile or less. This
may lead to hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ004>007-012-014>016-019>024-026-RIZ001>008-042130-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong thunderstorms are possible Saturday. The main threats
will be locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-042130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 3, 5:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
603 PM EDT THU AUG 3 2017

MAZ002-032245-
Western Franklin MA-
603 PM EDT THU AUG 3 2017

...Strong Thunderstorm in northwestern Franklin County...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rowe, or 11 miles east of North Adams, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.  Torrential rain will also result in some localized street
flooding.

Locations impacted include...
Monroe, Charlemont, Heath and Rowe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4263 7292 4273 7295 4273 7284 4266 7279
TIME...MOT...LOC 2202Z 249DEG 14KT 4270 7290

Frank

The radar

The Albany radar (KENX), 100 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 3, 6:15 PM EST to 7:30 PM EST
Where
Franklin County, 1.36 mi W of North Heath to 1.27 mi WSW of North Heath
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.697, -72.856

At 715 PM EST, a trained spotter reported Rowe Road in Heath was washed out in several places. Mill Brook exceeded its culvert and flooded a section of State Route 8A. Another trained spotter in Heath reported storm total rainfall of 3.50 inches.

Thunderstorm Wind, Franklin

When
August 3, 6:32 PM EST
Where
Franklin County, 0.37 mi S of Rowe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.695, -72.899

At 632 PM EST, trees were brought down on Zoar Road and Hazelton Road in Rowe.

Thunderstorm Wind, Franklin

When
August 3, 6:50 PM EST
Where
Franklin County, 0.22 mi SW of Colrain
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.667, -72.683

At 650 PM EST, a tree was brought down on power lines on Greenfield Road in Colrain. Also, a tree was brought down on West Leyden Road.

Thunderstorm Wind, Franklin

When
August 3, 6:55 PM EST
Where
Franklin County, 0.91 mi WSW of Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.693, -72.635

At 655 PM EST, an amateur radio operator reported a tree down on Mid County Road in Leyden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713484, 713486, 713488, 713490.